Immune Reconstitution Syndrome
However, immune reconstitution may trigger an inflammatory reaction in some people soon after they begin anti-HIV therapy and show signs of immunological improvement. Known as immune reconstitution syndrome (IRS) or immune reconstitution inflammatory syndrome (IRIS), this set of symptoms often resembles an AIDS-defining illness or other condition seen in people with HIV. While in most cases the symptoms of IRIS resolve after a few weeks, the syndrome may be severe or mistaken for true disease progression, and should be properly diagnosed and treated.
DeSimone's team also noted that such scenarios had been seen before in HIV negative people after withdrawal of immunosuppressive medications. In these cases, the presumed reason for the apparent onset of illness was restoration of cellular (CD4 cell-guided) immunity, setting off a hypersensitivity reaction to an existing microbe or antigen in the body.
DeSimone's team concluded that the "paradoxical reactions" seen in people with HIV were also inflammatory responses to pathogens (viruses, bacteria) that were either latent (inactive, asymptomatic) or controlled by drug treatment when the immune system was seriously weakened. Once the immune system was reactivated thanks to HAART, its early, exaggerated responses were directed against these pathogens. The inflammation therefore did not signal a reactivation or worsening of a disease, but rather a protective process initiated by the body. As the immune system continued to improve with the help of HAART, the IRIS inflammation usually resolved, though often accompanied by some form of treatment (see "Management," below).
DeSimone and his colleagues named this relatively uncommon phenomenon immune reconstitution syndrome. Their hypothesis on the nature of IRIS has since been echoed in reports by other clinicians.
table below for a more complete listing.)
In its July 2002 recommendations for antiretroviral therapy in countries with limited resources, the World Health Organization (WHO) made an important distinction between IRIS and clinical failure while on anti-HIV therapy:
"Clinical failure is defined as clinical disease progression with development of an opportunistic infection or malignancy when the drugs have been given sufficient time to induce a protective degree of immune restoration. This needs to be differentiated from an immune reconstitution syndrome which can be seen within the first several weeks after the institution of therapy if a subclinical infection is present at baseline."
The atypical patterns of many cases of IRIS may help providers differentiate between clinical progression of an underlying disease and an immune reconstitution reaction. For example, the hallmarks of IRIS in someone previously responding to treatment for tuberculosis would be a new or worsening fever, new effusions (escape of fluid), new or worsening lymphadenopathy (enlarged lymph glands), and other uncharacteristic reactions, rather than progression of the lung disease itself. A mild case of herpes zoster or a local M. avium infection without bacteremia (bacteria in the blood), both seen in IRIS, would be unusual in an HIV positive individual not taking HAART. Similarly, two eye conditions -- immune recovery vitritis (IRV; inflammation of the gelatinous substance filling the eyeball) and immune recovery uveitis (IRU; inflammation of the pigmented layer of the iris) -- are seen exclusively in people with previous CMV retinitis infection who respond to anti-HIV therapy. (CMV retinitis is characterized by inflammation of the retina and may lead to blindness.)
Clinicians should keep in mind that a true case of progression of an underlying disease might be caused by resistance to antimicrobial drugs, nonadherence to antimicrobial therapy, an adverse drug reaction, a drug-drug interaction, or other factors. Diagnosing viral hepatitis after the initiation of HAART can be especially problematic, as hepatitis symptoms might be due to liver toxicity caused by a protease inhibitor (PI) or nonnucleoside reverse transcriptase inhibitor (NNRTI) drug. Also, contrary to the WHO statement above, symptoms of IRIS may develop up to a year after beginning anti-HIV therapy.
Researchers have also proposed that the increased activity of cytokines (chemical messengers that coordinate and regulate immune responses) contributes to some forms of IRIS. DeSimone's group pointed out that decreases in HIV viral load may alter levels of interleukin 12 (IL-12), a mediator of anticryptococcal activity, resulting in meningitis symptoms. Guillaume Foulon and colleagues from Hôpital Tenon in Paris found that interleukin 2 (IL-2) and interferon-gamma appeared to speed the development of sarcoidosis in two subjects in the early stages of anti-HIV therapy. (Sarcoidosis is a chronic disease of unknown origin characterized by inflammatory nodules in the lymph nodes, lungs, skin, and bones.) The study authors also noted a case of sarcoidosis appearing two months after IL-2 was added to an existing antiretroviral regimen.
Though most individuals starting HAART are not likely to experience IRIS, clinicians should remain alert for any paradoxical reactions. The U.S. Food and Drug Administration (FDA) appears to be encouraging greater vigilance. In January 2004 the FDA approved package labeling revisions for indinavir (Crixivan), including a warning that "immune reconstitution syndrome has been reported in patients treated with combination antiretroviral therapy (CART), including Crixivan ... which may necessitate further evaluation and treatment." A similar labeling change has since been made for other antiretroviral drugs, including efavirenz (Sustiva) and Kaletra (lopinavir/ritonavir).
A multivariate, retrospective analysis of 115 subjects in Houston with Cryptococcus neoformans infection found only two risk factors for IRIS: timing of antiretroviral therapy (initiation of HAART within 30 days of C. neoformans diagnosis), and a higher initial level of C. neoformans antigen in the cerebrospinal fluid, which suggests a greater intensity of initial infection. Interestingly, demographics, baseline CD4 cell count (which was very low among all subjects, though significantly higher in those with IRIS), type of antiretroviral therapy, and type of antifungal agents used were not associated with developing immune reconstitution syndrome. (C. neoformans is the fungus that causes cryptococcal meningitis, an inflammation of the membranes surrounding the brain and spinal cord, and other forms of cryptococcosis.)
Use of cytokines such as IL-2 to treat HIV infection might put some individuals at risk for developing IRIS. Furthermore, people with certain genetic mutations of their innate cytokines may be more likely to experience an inflammatory reaction after starting HAART. As Patricia Price and colleagues from Royal Perth Hospital in Australia reported in the October 18, 2002 issue of AIDS, cytokine mutations play a role in forms of IRIS related to mycobacterial and herpesvirus infections. For example, a certain tumor necrosis factor (TNF)-alpha mutation was found in 13 of 25 subjects (52%) with herpesvirus-related IRIS but in none of 11 subjects with mycobacterium-related IRIS.
These interventions are mostly based on published case reports and other anecdotal clinical evidence, as there are currently no guidelines for managing IRIS. Nevertheless, outcomes are almost invariably better in people with IRIS than in those who are HIV positive with clinical progression of a given disease. Some outcomes, as in the French study of sarcoidosis, are similar in people with IRIS and in HIV negative individuals who develop the genuine disease.
Nicholas Cheonis is editor of BETA.
This article was provided by San Francisco AIDS Foundation. It is a part of the publication Bulletin of Experimental Treatments for AIDS. Visit San Francisco AIDS Foundation's Web site to find out more about their activities, publications and services.